Woman with head in hands sitting against a wall looking for help with her methadone withdrawal.When your methadone use starts impacting your life, stopping drug use becomes a necessity. For most regular users, that includes going through methadone withdrawal. These withdrawal symptoms can be uncomfortable and painful, but are they truly dangerous? Even though the withdrawal symptoms for methadone aren’t life threatening, the process can be very dangerous if you don’t go through treatment.

The Symptoms of Methadone Withdrawal

Many methadone withdrawal symptoms can start showing up 12 hours after the drug use has stopped. Most of the early symptoms that appear are mild and may not cause any huge health complications. Early withdrawal symptoms commonly seen in detoxing patients include:

  • Anxiety
  • Insomnia
  • Irritation
  • Muscle Aches
  • Running Nose
  • Sweating
  • Yawning

There are later symptoms that arise within 30 hours after a user’s last methadone intake. These symptoms are more intense and can cause extreme discomfort or pain. Some of these later symptoms of methadone withdrawal include:

  • Cramping
  • Diarrhea
  • Nausea
  • Vomiting

Why Methadone Withdrawal Can Still Be Dangerous

Even though methadone withdrawal symptoms aren’t life-threatening, going through withdrawal can still be dangerous if the process isn’t handled properly.

Repeated vomiting and diarrhea can cause patients to become dehydrated and irritate already fluctuating body chemical imbalances. That increased disturbance can cause other symptoms to become more noticeable and even more painful. The growing intensity can make the choice of staying sober far more difficult, especially if the user is attempting to go through the detoxing process on their own. For some people attempting to quit, returning to the drug may seem like the only way to curb or stop the withdrawal symptoms.

However, returning to methadone can be risky once the detox process has started. When the intake of methadone is stopped, a person’s tolerance for the drug decreases. While less of the drug can produce a high, it’s also a lot easier for the returning user to overdose from any sudden intake. It’s not uncommon for people to die because they returned to methadone after attempting detox.

While withdrawal symptoms cannot be avoided entirely, the right help can help curb them and keep people from returning to methadone use. For almost all users, that involves going through a professional detox program.

Getting Detox Treatment For Methadone Withdrawal Is Possible

There are methadone detox programs out there that can help people through the withdrawal process. Professionals at these detox centers know how to help you through your withdrawal symptoms and will be able to provide you with the tools and resources you need in order to get you through the first step of your medical detox.

At First Step® Detox, we can help you start your sober journey. We will tailor our treatment programs to you in order to ensure that you’re getting the treatment you really need. We will also help you improve your health in three different areas and provide you with a support network that will be there to help you through the best and the worst of your detoxing process. Your care and well-being are our first priority.

You don’t have to keep struggling with your methadone addiction by yourself. There are people at First Step® Detox that are trained and ready to help you start your journey to sobriety. Don’t let your addiction continue to control how you live your life. Call First Step® Detox now at 800-EZ-DETOX [800-393-3869] to talk with one of our addiction professionals about treatment options for methadone addiction. Today is a good day to get clean.